North Carolina, 2012

Hail and Damaging Winds in North Carolina, August 7 to 8, 2012

August 7 to 8, 2012 · NWS RNK · 6 events in 3 counties and zones

A series of upper level disturbances were moving through a broad, slightly negatively tilted upper trough located across the Great Lakes. With a warm, very moist air mass present across the region, scattered to numerous showers and thunderstorms developed during the early afternoon across northwest North Carolina along a weak surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A series of upper level disturbances were moving through a broad, slightly negatively tilted upper trough located across the Great Lakes. With a warm, very moist air mass present across the region, scattered to numerous showers and thunderstorms developed during the early afternoon across northwest North Carolina along a weak surface trough. Several of these storms reached severe limits producing quarter to half-dollar-sized hail and isolated damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 8:52 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 8:52 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT TUE AUG 7 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHWEST
PORTIONS OF THE AREA TODAY THROUGH WEDNESDAY. LINGERING MOISTURE
IN THE VICINITY OF THE FRONT WILL ALLOW FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THE MIDDLE OF THE WEEK. A
STRONGER COLD FRONT WILL ARRIVE BY WEEKS END RESULTING IN MORE
WIDESPREAD SHOWERS AND STORMS BEFORE DRIER AND COOLER AIR ARRIVES
OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 950 AM EDT TUESDAY...

EARLIER FORECAST IS PRETTY MUCH ON TRACK. WE ARE STILL
ANTICIPATING THE BEST CHANCES FOR SHOWERS/STORMS HEADING INTO THE
AFTERNOON NEAR THE NC/VA BORDER. EXPANSIVE CLOUD SHIELD ACROSS THE
REST OF THE REGION WILL HELP TO LIMIT CONVECTION AND ALSO KEEP
HIGH TEMPERATURES ON THE COOL SIDE OF GUIDANCE.

AS OF 315 AM EDT TUESDAY...

MOST PRECIP HAS NOW SHIFTED SOUTH AND EAST OF THE AREA EARLY THIS
MORNING AHEAD OF THE RESIDUAL FRONT/WAVE TO THE NW. THIS HAS ALLOWED
SOME BREAKS TO DEVELOP IN THE MID DECK WITH POCKETS OF DENSE FOG/STRATUS
ESCPLY ACROSS THE WESTERN VALLEYS. NOT ANTICIPATING THE NEED FOR A
FOG ADVISORY GIVEN LIMITED NATURE TO THE REAL DENSE FOG BUT BEEFING
UP IN THE ZONES EARLY ON IN SPOTS.

OTRW FORECAST A BIT ON THE TRICKY SIDE THIS AFTERNOON REGARDING
CLOUDS/POPS AND SUBSEQUENT EFFECTS ON TEMPS AS THE AXIS OF DEEPER
MOISTURE REMAINS JUST SOUTH...WHILE THE LOW LEVEL FRONT ATTEMPTS TO
SAG IN FROM THE NW LATER ON. WILL ALSO SEE AN INITIAL MID LEVEL WAVE
ZIP BY TO THE NE THIS MORNING BEFORE ANOTHER RIPPLE RIDES UP THRU
THE CAROLINAS LATE THIS AFTERNOON AND TO THE EAST OVERNIGHT. THIS
PUTS THE BEST LIFT TO THE SOUTH INTO THIS EVENING BEFORE BETTER
DRYING ALOFT WORKS IN OVERNIGHT BEHIND THE PASSING S/W. LATEST
GUIDANCE RATHER ANEMIC ON SHRA/TSRA COVERAGE OUTSIDE THE VA/NC
BORDER CTYS THIS AFTERNOON WITH THE DEGREE OF HEATING/INSTABILITY
THE MAIN INGREDIENT TO ADDED COVERAGE. THINK FAR SOUTHERN/SW AREAS
WILL SEE ANOTHER ROUND OF SHRA/TSRA FROM MIDDAY ON PER 85H THETA-E
GRADIENT AND HIGHER PWATS AHEAD OF THE NEXT WAVE. ELSW LOOKS LIKE
MORE OF A SCATTERED TO ISOLATED SCENARIO GOING FARTHER NORTH WITH
PERHAPS LITTLE FAR NW EXCEPT ON THE RIDGES GIVEN LACKING MOISTURE
AND SUPPORT ALOFT. THESE POPS BASICALLY ALL BASED ON SOME
INSOLATION DEVELOPING ESPCLY NORTH OF THE VA BORDER AS MODELS
CONTINUE TO SUGGEST PLENTY OF CLOUDINESS BUT STILL CAPES OF 1K
J/KG OR HIGHER THIS AFTERNOON. WAVE EXITS THIS EVENING WITH
FORECAST SOUNDINGS SHOWING STEADY DRYING ALOFT FROM NW TO SE WHICH
SHOULD CURTAIL SHRA AFTER MIDNIGHT TO ONLY ISOLATED COVERAGE FAR
SE BY DAYBREAK. OTRW SHOULD SEE MORE BREAKS OVERNIGHT WITH PATCHY
FOG AROUND.

BUMPED UP HIGHS A LITTLE TODAY GIVEN SUCH A WARM/MUGGY START AND TO
FOLLOW CLOSER TO THE LATEST MOS BLEND WHICH IS STILL MUCH WARMER.
THINK WARMER READINGS...LOW/MID 80S...MAY END UP ACROSS THE FAR
NW AND PERHAPS NE SECTIONS GIVEN MORE SUN POTENTIAL WHILE NW NC
STRUGGLES TO REACH 80 UNDER CLOUDS/SHRA. KEPT MOST IN THE 60S
OVERNIGHT EXCEPT COOLER VALLEYS PROVIDED SOME CLEARING AND ONLY
PATCHY FOG.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...

UNSETTLED WEATHER WILL RETURN RATHER QUICKLY BY THU AFTER A BRIEF
LULL IN THE RATHER WET/STORMY WEATHER PATTERN OF RECENT DAYS.  A
FAIRLY HIGH AMPLITUDE PATTERN FOR AUGUST WILL REMAIN IN PLACE
THROUGH THE SHORT TERM AND INTO THE EXTENDED PERIODS...FEATURING A
HIGH AMPLITUDE SUBTROPICAL RIDGE ACROSS THE WESTERN U.S. AND A
DEEPENING TROUGH IN THE EASTERN U.S. MID-LEVEL DRYING WILL PUSH THE
MAJORITY OF ANY POTENTIAL PCPN AT THE BEGINNING OF THE SHORT TERM
PERIOD MOSTLY SOUTH OF OUR CWA. THERE IS...HOWEVER...A WEAK NW FLOW
DISTURBANCE TO WATCH CAREFULLY FOR WED...WHICH MAY RESULT IN HIGHER
POPS AREA WIDE THAN CURRENTLY ANTICIPATED. FOR NOW...AM BANKING ON A
RELATIVELY DRY...STABLE AIR MASS WED THAT WILL INHIBIT CONVECTIVE
DEVELOPMENT. WILL HOLD ONTO SLIGHT CHC POPS ACROSS OUR NC AND VA
PIEDMONT COUNTIES FOR WED...WHERE THE SFC AIR MASS IS MORE MOIST AND
CLOSER TO THE STALLED FRONT. THE OTHER AREA TO WATCH WED WILL BE THE
UPSLOPE SIDE OF THE ALLEGHANYS...WHERE ISOLD AFTERNOON -SHRA MAY
DEVELOP NEAR THE HIGHER RIDGES.

BY THU...A STRONG DISTURBANCE IS EVIDENT IN ALL MODELS DROPPING
SOUTHEASTWARD FROM THE UPPER MIDWEST INTO THE OHIO VALLEY. THE GFS
IS STRONGEST AND FASTEST WITH THIS SYSTEM...WHILE THE NAM IS
SLOWEST. THE ECMWF IS A GOOD COMPROMISE...OVERALL BEING SLIGHTLY
WEAKER WITH THIS SYSTEM...BUT WITH SIMILAR TIMING IN BETWEEN THE
FASTEST GFS AND SLOWEST NAM. THERE ARE LEADING DISTURBANCES THAT
WILL YIELD CHANCES FOR SHRA/TSRA...BEGINNING THU AFTERNOON AND
CONTINUING INTO FRI NIGHT AT A MINIMUM. AT THIS TIME...THE BEST
THREAT FOR WIDESPREAD SHRA/TSRA ACTIVITY APPEARS TO BE WITH A
LEADING DISTURBANCE THU AFTERNOON...AND THEN THE MAIN TROUGH FRI
AFTERNOON/EVENING. THE GFS INDICATES A STRONG NEGATIVE TILT WITH
THIS SYSTEM...BUT OVERALL INSTABILITY APPEARS TO BE LACKING DUE TO A
MEAGER SFC ENVIRONMENT. NONETHELESS...DEWPOINTS ARE STILL IN THE MID
60S ACROSS MUCH OF THE CWA AND 500MB TEMPS HAVE DROPPED INTO THE
-10C RANGE OR BETTER. THIS IS CERTAINLY SUFFICIENT TO SUPPORT
TSRA...BUT PERHAPS NOT A GREAT DEAL OF SEVERE...IF ANY...LARGELY
OWING TO WIDESPREAD ANTECEDENT CLOUD COVER AND LIMITED DAYTIME
HEATING. THE BEST THREAT SEVERE...AGAIN IF ANY...WOULD BE ACROSS THE
PIEDMONT AREAS WHERE BETTER HEATING/INSTABILITY IS EVIDENT. BY FAR
THE BIGGEST CONCERN WITH THIS OVERALL RATHER SLOW MOVING SYSTEM WILL
BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING. WITH HIGH CHC TO
LIKELY POPS INDICATED FOR 24-36 HRS AT LEAST...NAMELY THU AFTERNOON
THROUGH FRI NIGHT. WILL NEED TO WATCH THIS CAREFULLY GIVEN THE
RECENT FAIRLY WIDESPREAD RAINFALL...ESPECIALLY ACROSS THE NW HALF OF
OUR CWA IN RECENT DAYS. UNFORTUNATELY...IT IS ALSO THE NW HALF OF
THE CWA THAT STANDS THE CHANCE OF SEEING PROLONGED DURATION OF
SHRA/TSRA ACTIVITY AS WELL.

TEMPERATURES THROUGH THE SHORT TERM SHOULD REMAIN NEAR TO SLIGHTLY
BELOW NORMAL BECAUSE OF EXTENSIVE CLOUD COVER AND HIGH CHANCES FOR
SHRA/TSRA. WED SHOULD BE THE WARMEST AFTERNOON OVERALL WITH PARTLY
CLOUDY SKIES...ESPECIALLY ACROSS THE PIEDMONT. A FEW 90S CAN BE
EXPECTED MAINLY EAST OF LYH-DAN WED AFTERNOON. WARM TEMPS WILL
CONTINUE ACROSS THE PIEDMONT THU AFTERNOON IN ADVANCE OF DEVELOPING
PCPN...BUT AREAS WEST OF THE BLUE RIDGE SHOULD STRUGGLE TO RISE MUCH
ABOVE 80 THU...WITH ONLY 70S EXPECTED ALONG AND WEST OF THE
ALLEGHANYS. ALL AREAS WILL SEE BELOW NORMAL MAX TEMPS FRI WITH
WIDESPREAD SHRA/TSRA ACTIVITY. ON THE OTHER HAND...MIN TEMPS WILL BE
AOA NORMAL THROUGH THE PERIOD WITH INCREASING DEWPOINTS AND
NIGHTTIME CLOUD COVER/PCPN.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 430 AM EDT TUESDAY...

NO SIGNIFICANT CHANGES TO THE LONG TERM FROM THAT PREVIOUSLY
INDICATED. ALL OF THE LONG RANGE MODELS MAINTAIN THE NW FLOW ALOFT
WITH AN UPPER RIDGE ACROSS THE WESTERN U.S. AND AN UPPER TROUGH
ACROSS THE EASTERN U.S. THE 00Z GFS SHOWS ANOTHER UPPER TROUGH
APPROACHING THE AREA FROM THE NW BY THE WEEKEND...SO IT APPEARS
THERE WILL BE LITTLE CHC FOR ANY SIGNIFICANT DRYING/COOLING AFT THE
FRONT AND MAIN UPPER TROUGH CLEAR THE REGION EARLY SAT. THE ECMWF
SHIFTS THE UPPER RIDGE FURTHER EAST TOWARD THE CENTRAL U.S...OPENING
THE DOOR TO INCREASING POTENTIAL FOR NW FLOW MCS ACTIVITY FROM THE
NORTHERN PLAINS TOWARD THE MID-ATLANTIC REGION. AT ANY
RATE...TEMPERATURES WILL REMAIN NEAR TO PERHAPS SLIGHTLY ABOVE
NORMAL...WITH HIGHER THAN NORMAL CHCS FOR PRECIPITATION THROUGHOUT
THE EXTENDED PERIODS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 635 AM EDT TUESDAY...

WIDE RANGE FROM LIFR/IFR IN FOG AND STRATUS ACROSS THE VALLEY
LOCATIONS...EXCLUDING KROA...TO MVFR ALONG THE RIDGES TO VFR
CIGS/VSBYS ELSW WILL PREVAIL UNTIL AROUND 14Z...10AM BEFORE
GRADUALLY IMPROVING. ONCE THE LOWER CONDITIONS MIX OUT TO SCTD/BKN
2-4K FT CU UNDER AN AC DECK ABOVE MAY START TO SEE SHRA REDEVELOP
OVER THE SOUTH NEAR KDAN BY MIDDAY. ELSW SCATTERED SHOWERS AND
STORMS WILL STILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY NEAR
THE NC/VA BORDER BUT ALL DEPENDENT ON THE DEGREE OF HEATING. SINCE
APPEARS WILL SEE LIMITED HEATING AND LESS FORCING ALOFT...PLAN TO
LEAVE OUT CONVECTION MENTION AT ALL LOCATIONS EXCEPT AT KDAN WHERE
WILL INCLUDE A VCTS MENTION BY MID AFTERNOON. ANY SHRA/TSRA SHOULD
FADE THIS EVENING AS DRIER AIR ALOFT ARRIVES BUT STILL REMAIN
MOIST ENOUGH NEAR THE GROUND TO PRODUCE ANOTHE ROUND OF LIFR/IFR
TO MVFR CONDITIONS IN FOG AT MOST LOCATIONS OUTSIDE OF KROA.

PROXIMITY OF OLD FRONT AND TROPICAL AIRMASS JUST TO THE SOUTH...
WHICH WILL BEGIN A NORTHWARD RETURN BY MIDWEEK...WILL MAINTAIN A
DAILY THREAT FOR PATCHY FLIGHT RESTRICTIONS IN VICINITY OF MAINLY
DIURNALLY DRIVEN SHOWERS/STORMS FOR MUCH OF THE REST OF THE
WEEK...WITH A CONTINUED THREAT FOR RESTRICTIONS INTO THE OVERNIGHT
PERIODS WHERE FOG DEVELOPS. MORE WIDESPREAD SHRA/TSRA LIKELY BY
WEEKS END AHEAD OF A STRONGER COLD FRONT THAT LOOKS TO DIVE THRU
THE REGION FRIDAY NIGHT. IMPROVING CONDITIONS TO VFR POSSIBLE
BEHIND THE FRONT ESPCLY ACROSS THE EAST TO START THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...DS/JH
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...JH
Hazardous weather outlook, Aug 7, 6:55 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 AM EDT TUE AUG 7 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
755 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BANDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF
A COLD FRONT FRIDAY AFTERNOON AND EVENING. VERY HEAVY RAINFALL MAY
ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Surry

When
August 7, 11:33 AM EST
Where
Surry County, 6.93 mi E of Woodville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.509, -80.356

The public observed penny-sized hail on Minervia Way approximately five miles north of Francisco.

Thunderstorm Wind, Rockingham

When
August 8, 12:50 PM EST
Where
Rockingham County, 1 mi NE of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.410, -79.757

The Rockingham County 911 Center reported that a tree was blown down on and blocking Hancock Road just northeast of Wentworth.

Hail, Surry

When
August 8, 1:00 PM EST
Where
Surry County, 4.44 mi S of Shoal
Measured
1 in hail
Reported by
Public
Coordinates
36.217, -80.513

Hail, Yadkin

When
August 8, 1:16 PM EST to 1:30 PM EST
Where
Yadkin County, 6 mi WNW of East Bend to 4 mi WNW of East Bend
Measured
1.25 in hail
Reported by
Public
Coordinates
36.253, -80.620

The public observed half-dollar-sized hail on Lime Rock Road. Penny-sized hail was also observed by the public on Holly Springs Road between Linda Lane and Siloam Road. Hail of penny-sized fell in the area for up to 30 minutes.

Thunderstorm Wind, Rockingham

When
August 8, 1:28 PM EST
Where
Rockingham County, 2 mi SE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.349, -79.645

The Rockingham County 911 Center reported that a tree was blown down by thunderstorm winds on Barnes Street near the intersection of U.S. Highway 29.

Hail, Surry

When
August 8, 2:00 PM EST to 2:20 PM EST
Where
Surry County, 5 mi SSW of Pilot Mtn
Measured
1 in hail
Reported by
Public
Coordinates
36.313, -80.504

The public observed quarter-sized hail. Hail up to the size of quarters fell in the area for up to 20 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409172, 409383, 409385, 409394, 409389, 409393.